Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Shock-layer bounds for a singularly perturbed equation

Author: Jeffrey S. Scroggs
Journal: Quart. Appl. Math. 53 (1995), 423-431
MSC: Primary 35B25; Secondary 35B40, 35K57, 35L67
DOI: https://doi.org/10.1090/qam/1343460
MathSciNet review: MR1343460
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The size of the shock-layer governed by a conservation law is studied. The conservation law is a parabolic reaction-convection-diffusion equation with a small parameter multiplying the diffusion term and convex flux. Rigorous upper and lower bounding functions for the solution of the conservation law are established based on maximum-principle arguments. The bounding functions demonstrate that the size of the shock-layer is proportional to the parameter multiplying the diffusion term.

References [Enhancements On Off] (What's this?)

  • [1] J. R. Cannon, The One-Dimensional Heat Equation, vol. 23, Addison-Wesley Publishing Company, Reading, Massachusetts, 1984
  • [2] F. A. Howes, Perturbed boundary value problems whose reduced solutions are nonsmooth, Indiana Univ. Math. J. 30, 267-280 (1981)
  • [3] F. A. Howes, Multi-dimensional reaction-convection-diffusion equations, in Ordinary and Partial Differential Equations, Proceedings of the Eighth Conference, Dundee, Scotland, B. D. Sleeman and R. J. Jarvis, eds., vol. 1151, Springer-Verlag, New York, 1984, pp. 217-223
  • [4] F. A. Howes, Multi-dimensional initial-boundary value problems with strong nonlinearities, Arch. Rat. Mech. Anal. 91, 153-168 (1986)
  • [5] F. A. Howes, Nonlinear initial-boundary value problems in Rn, Lectures in Applied Mathematics 23, 259-273 (1986)
  • [6] P. D. Lax, Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, SIAM, Philadelphia, 1973
  • [7] W. Walter, Differential and Integral Inequalities, Springer-Verlag, New York, 1970

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35B25, 35B40, 35K57, 35L67

Retrieve articles in all journals with MSC: 35B25, 35B40, 35K57, 35L67

Additional Information

DOI: https://doi.org/10.1090/qam/1343460
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society